Alert archive / Nebraska / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Cheyenne, WY

July 2, 2006Banner County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2006, 3:17 PM MDT for Banner County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 3:17 PM MDT (21:17 UTC)
Expired
Jul 2, 2006, 6:15 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 022119
FFWCYS
NEC007-030015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BANNER COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 615 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING THUNDERSTORMS OVER THE WARNED AREA.                 
  DOPPLER RADAR ESTIMATED THAT A STORM ABOUT 10 MILES WEST OF         
  HARRISBURG HAD PRODUCED 2 TO 3 INCHES OF RAIN ALREADY. OTHER       
  STORMS WERE FLARING UP IN NORTHEAST BANNER COUNTY...ALSO           
  CAPABLE OF PRODUCING HEAVY RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUBBARD
  GAP...BULL CANYON...WILDCAT MOUNTAIN...BIGHORN MOUNTAIN AND
  HARRISBURG

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5 PM.

LAT...LON 4140 10405 4169 10404 4169 10338 4158 10339
      4156 10337 4140 10337 4140 10345 4139 10347

$$
2 follow-up statements
000
WGUS75 KCYS 022247
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT SUN JUL 2 2006

NEC007-030015-
BANNER NE-
446 PM MDT SUN JUL 2 2006

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL 
615 PM MDT FOR BANNER COUNTY. ..

THE THUNDERSTORMS THAT PRODUCED BETWEEN 1 AND 2 INCHES OF RAIN IN THE
MID AFTERNOON ACROSS PORTIONS OF BANNER COUNTY HAVE MOVED EAST OF THE
COUNTY AS OF 435 PM.  OTHER THUNDERSTORMS THAT WILL PRODUCE HEAVY
RAIN WILL MOVE BACK OVER BANNER COUNTY BY 515 PM.  AN ADDITIONAL 1
TO 2 INCHES OF RAIN ARE STILL POSSIBLE THIS EVENING OVER BANNER 
COUNTY AND SO THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 
615 PM. 

THE HEAVY RAIN WILL CAUSE FLOODING OF LOW LYING AREAS AND ROADWAYS
AS WELL AS SMALL CREEKS AND STREAMS IN BANNER COUNTY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY OR DRIVE AROUND ANY BARRICADES. 

LAT...LON 4140 10405 4169 10404 4169 10338 4158 10339 4156 10337 
4140 10337 4140 10345 4139 10347

$$

WEILAND
000
WGUS75 KCYS 030017
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT SUN JUL 2 2006

NEC007-030015-
BANNER NE-
615 PM MDT SUN JUL 2 2006

...THE FLASH FLOOD WARNING BANNER COUNTY HAS EXPIRED...

THE THUNDERSTORMS THAT HAVE BEEN APPROACHING BANNER COUNTY FROM THE 
WEST AND NORTH HAVE WEAKENED.  EVEN THOUGH ADDITIONAL STORMS AND
MORE RAINFALL IS EXPECTED FOR BANNER COUNTY...HEAVY RAINFALL THAT
WOULD PRODUCE FLOODING IS NOT LIKELY.  FOR THAT REASON THE FLASH
FLOOD WARNING FOR BANNER COUNTY HAS EXPIRED.  AS OF 6 PM...NO REPORTS
OF FLOODING HAVE BEEN RECEIVED FROM BANNER COUNTY.

LAT...LON 4140 10405 4169 10404 4169 10338 4158 10339 4156 10337 
4140 10337 4140 10345 4139 10347

$$

WEILAND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:45 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT SUN JUL 2 2006

.SHORT TERM...TODAY THRU TUE NIGHT...UPPER RIDGE IS NEARLY
STATIONARY...BUT WHAT LITTLE MOTION IT HAS WILL BE EASTWARD
OVERNIGHT.  ROBUST UPSLOPE SURFACE FLOW WILL CONTINUE...AND NUMEROUS
UPPER DISTURBANCES WILL PROMOTE THUNDERSTORM DEVELOPMENT THIS
EVENING AND AT VARIOUS TIMES UNTIL LATE TUESDAY NIGHT WHEN THE RIDGE
WILL BE NEARLY CENTERED ON THE AREA.  FLASH FLOODING WILL BE A
CONCERN AS STEERING FLOW IS LESS THAN 15 KTS EACH AFTERNOON AND THE
MOISTURE IS STREAMING IN.  HAVE UPPED POPS SUBSTANTIALLY EACH
AFTERNOON.  NUMEROUS MODEL DIFFERENCES LIMITING CONFIDENCE THAT RAIN
WILL FALL ON ANY PARTICULAR DAY...BUT THE NAM AND GFS AGREE THAT
MOST LOCALITIES WILL SEE SUBSTANTIAL RAIN AT LEAST ONCE IN THE NEXT
COUPLE DAYS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE PEAK OF THE UPPER RIDGE
WILL CROSS OVER THE CWA ON WEDNESDAY BRINGING AN END TO UPSLOPE AND
DRASTICALLY DECREASING POPS.  EVEN THOUGH THE RIDGE WILL BE SLIDING
EASTWARD...IT WILL AMPLIFY ALLOWING TEMPERATURES TO CLIMB
PROGRESSIVELY EACH DAY UNTIL THE WEEKEND WHEN THINGS WILL BEGIN TO
FLATTEN.  AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT ANY
DAY...ESPECIALLY OVER THE HIGHER TERRAIN...BUT MOST AREAS WILL BE
DRY THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SOWKO
LONG TERM....SOWKO
Hazardous weather outlook, Jul 2, 10:45 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUL 2 2006

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND FOR SOUTHEAST WYOMING FROM THE LARAMIE RANGE EASTWARD.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE LARAMIE
RANGES THEN DRIFT SLOWLY EASTWARD OVER THE PLAINS LATER THIS
AFTERNOON AND THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO AN INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 60 MPH.
ALSO...SEVERAL OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
CONTAIN TORRENTIAL RAIN...SO LOCALIZED FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY MONDAY AND TUESDAY.  ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY MID AFTERNOON.

WYZ061>063-065-031100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1045 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON AND ALBANY COUNTIES IN
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER ALBANY AND
CARBON COUNTIES THIS AFTERNOON BEFORE ENDING OR MOVING OUT OF THE
AREA THIS EVENING. A COUPLE OF STORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE PRIMARILY MONDAY AND TUESDAY. THUNDERSTORMS SHOULD BECOME
MORE ISOLATED AND BE CONFINED MAINLY OVER THE MOUNTAINS FOR THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SOWKO

In the hours before

Local storm report, Jul 2, 1:59 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FLASH FLOOD      15 N CHEYENNE           41.36N 104.79W
07/02/2006                   LARAMIE            WY   TRAINED SPOTTER

            WATER OVER CR 128 ABOUT 1 FOOT DEEP/12 FEET WIDE

&&
Local storm report, Jul 2, 2:28 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             2 SE CHEYENNE           41.12N 104.76W
07/02/2006  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

0205 PM     HAIL             3 SE CHEYENNE           41.11N 104.75W
07/02/2006  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            ALSO...1.5 INCHES OF RAIN FELL IN A 20 MINUTE PERIOD.

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:47 PM MDTSevere Thunderstorm WarningCYSBanner43 min
Jul 2, 3:50 PM MDTFlash Flood WatchCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff6 hr
Jul 2, 4:15 PM MDTSevere Thunderstorm WarningCYSSioux45 min
Jul 2, 5:05 PM MDTFlash Flood WarningCYSCheyenne3 hr

Nearby

Flash Flood Warnings in Nebraska, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.